Alert archive / South Dakota / Red Flag Warnings in 2022

Red Flag Warning 10, NWS Sioux Falls, SD

April 9, 202222 counties in South Dakota; Dixon County, Nebraska

NWS Sioux Falls, SD issued this red flag warning at Apr 9, 2022, 11:22 AM CDT for 22 counties in South Dakota; Dixon County, Nebraska. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 9, 2022, 11:22 AM CDT (16:22 UTC)
Expired
Apr 9, 2022, 7:00 PM CDT
In force
8 hr
Issued by
NWS Sioux Falls, SD
All 23 counties

Dixon County, NE, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 84 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 4.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2022-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2022-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1757 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

035 
WWUS83 KFSD 091622
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
1122 AM CDT Sat Apr 9 2022

SDZ050-063-064-068-092200-
/O.NEW.KFSD.FW.W.0010.220409T1622Z-220409T2200Z/
Gregory-Charles Mix-Douglas-Bon Homme-
1122 AM CDT Sat Apr 9 2022

...RED FLAG WARNING IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON FOR
GUSTY WINDS AND LOW HUMIDITY FOR PARTS OF SOUTH CENTRAL SOUTH
DAKOTA...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning, which is in effect until 5 PM CDT this afternoon. 

* AFFECTED AREA...In South Dakota...Fire weather zone 050 
  Gregory, Fire weather zone 063 Charles Mix, Fire weather zone 
  064 Douglas, and Fire weather zone 068 Bon Homme. 

* WIND...South-southeasterly winds sustained at 15 to 20 mph with
  gusts up to 30 mph.

* HUMIDITY...Lowest relative humidity of 15 to 25 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
659 
WWUS83 KFSD 091814
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
114 PM CDT Sat Apr 9 2022

NEZ013-SDZ038-039-052>055-057>062-065>067-069>071-100000-
/O.EXB.KFSD.FW.W.0010.000000T0000Z-220410T0000Z/
Dixon-Beadle-Kingsbury-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Hutchinson-Turner-Lincoln-Yankton-
Clay-Union-
114 PM CDT Sat Apr 9 2022

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR THE JAMES AND MOST OF THE
MISSOURI RIVER VALLEYS...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning, which is in effect until 7 PM CDT this evening. 

* AFFECTED AREA...In South Dakota...Beadle...Kingsbury...Jerauld...
  Sanborn...Miner...Lake...Brule...Aurora...Davison...Hanson...
  McCook...Minnehaha...Hutchinson...Turner...Lincoln...Yankton.
  In Nebraska...Dixon.

* WIND...South-southeasterly winds sustained at 15 to 25 mph
  with gusts up to 35 mph. 

* HUMIDITY...Lowest relative humidity of 15 to 25 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

SDZ050-063-064-068-100000-
/O.EXT.KFSD.FW.W.0010.000000T0000Z-220410T0000Z/
Gregory-Charles Mix-Douglas-Bon Homme-
114 PM CDT Sat Apr 9 2022

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR THE JAMES AND MOST OF THE
MISSOURI RIVER VALLEYS...

* AFFECTED AREA...In South Dakota...Fire weather zone 050 
  Gregory, Fire weather zone 063 Charles Mix, Fire weather zone 
  064 Douglas, and Fire weather zone 068 Bon Homme. 

* WIND...South-southeasterly winds sustained at 15 to 25 mph with
  gusts up to 35 mph. 

* HUMIDITY...Lowest relative humidity of 15 to 25 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
494 
WWUS83 KFSD 092354
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
654 PM CDT Sat Apr 9 2022

NEZ013-SDZ038-039-050-052>055-057>071-100100-
/O.EXP.KFSD.FW.W.0010.000000T0000Z-220410T0000Z/
Dixon-Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-
Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay-Union-
654 PM CDT Sat Apr 9 2022

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR MOST OF SOUTHEAST SOUTH DAKOTA
AND A SMALL PART OF NORTHEAST NEBRASKA...

Dry air and strong winds will continue for a couple of more hours
before diminishing after sunset. Caution should still be exercised 
this evening.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Apr 9, 6:10 AM CDT, 5 hours 12 minutes earlier.

Area forecast discussion, Apr 9, 6:10 AM CDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Sioux Falls SD
610 AM CDT Sat Apr 9 2022

.SHORT TERM...(Today through Sunday night)
Issued at 330 AM CDT Sat Apr 9 2022

Notably warmer today as upper ridging shifts warm air advection into
the region ahead of an approaching sfc trough. Cirrus will spread
through during the day but generally expect sunshine to prevail by
afternoon. Expect highs to range from the 50s in southwest MN to
near 70 degrees, warmest near/west of the James River Valley.
Southeasterly gradient winds will ramp up to 10 to 20 mph with gusts
up to 25 mph.

Despite gusty winds, today will be the best day for outdoor
activities that we've seen in at least a week. The main impact will
be high to very high fire danger. More details can be found in the
Fire Weather Section below.

We'll see a mild, dry start to Saturday night as the approaching sfc
trough stalls in the eastern Dakotas. Overnight, a stout mid level
wave brings increasing rain chances Sunday morning as the lower
levels begin to saturate and the sfc low ejects into the Plains.
Will initially see increasing cloudiness in central SD in response,
followed by a narrow swath of rain associated with 800-700mb
frontogenetical forcing. Cannot rule out light snow mixing in along
the Hwy 14 corridor Sunday, but the bulk of the snow accumulations
would be well northward (Watertown to Fargo) as models heavily favor
ptype as rain in the local region. The precipitation axis has
shifted slightly east in the past 24 hours, painting the heaviest
rainfall amounts (under a half inch) along an axis from Reliance to
Huron to Watertown. There is still some uncertainty regarding how
east showers will make it on Sunday, likely to Mitchell and
Brookings, but it's looking less and less likely for areas near and
southeast of a Pipestone to Sioux Falls to Yankton line to see any
rain Sunday.

Cooler with increased cloudiness Sunday as temperatures peak in the
50s behind the sfc trough and lower 60s out ahead in parts of
northwest IA. Winds will turn north behind the sfc trough with gusts
into the 20s. The upper trough axis pushes through Sunday night,
bringing cooler westerly flow and lows near to below the freezing
mark.

.LONG TERM...(Monday through Friday)
Issued at 330 AM CDT Sat Apr 9 2022

Monday brings another mild day with a westerly breeze. Dry zonal
flow will yield highs in the 50s to 60s. Although minimum humidity
levels will drop into the 20s and 30s with deep boundary layer
mixing, expect light low to mid level winds to negate significant
fire weather concerns.

Attention in the extended period remains fixed on the strong,
impactful mid week system Tuesday through Thursday. Model systems
are in much closer agreement in the 500mb pattern than 24 hours ago
and depict the CO sfc low tracking northeast into southern MN by
Wednesday. However there is still poor agreement in the jet stream
for the GFS vs Euro/Canadian solutions, and thus speed of the sfc
low/occlusion and convective placement Wed/Thu. Again GEFS/GFS
solutions leave us drier Tuesday and Thursday, but our forecast
favors the slower, wetter Euro/Canadian/NBM solutions with more
deformation-induced wintry pcpn on the backside Wed/Thu. Of course,
the placement of the local area in relation to the system gives
particularly low confidence for talking details at this range. We
have a huge spread in pcpn amounts on any given day. The best detail
we can give is potential for a combo of rain (Tue/Wed?), snow (Wed
and/or Thu?), strong winds, dry slotting impacting ptype/amounts,
and perhaps even a brief window for severe weather in parts of IA.
Regardless this system will certainly impact mid week longer
distance travel. Run to run comparisons continue to favor mid week
heavy snow for North Dakota and the western (and perhaps central)
Dakotas, and conversely potential for severe convective weather
in the Central to Southern Plains.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 608 AM CDT Sat Apr 9 2022

VFR conditions will prevail through at least 06z. Expect light and
variable winds to become southeasterly with gusts up to 25 kts
this afternoon. LLWS is possible along and east of I-29 late tonight,
ahead of light rain moving in from central SD.

&&

.FIRE WEATHER...
Issued at 330 AM CDT Sat Apr 9 2022

Even drier, warmer conditions bring another day of elevated fire
weather today. The departing sfc high will bring fairly light winds
east of I-29, leaving the main area of concern to be along and west
of I-29. Model soundings suggest southeast winds gusting 20 to 25
mph this afternoon, but gradient winds and mixing will be weaker
than yesterday. Additionally, high resolution models continue to
support winds weakening some as the sfc trough approaches in mid
afternoon, coinciding with humidity levels dipping to 20 to 30
percent. Parts of southeast and south central SD, northeast NE, and
the Sioux City vicinity may see brief periods of near critical
conditions, but winds will likely be slightly too low to warrant
issuing RFW related headlines. Later shifts will continue to monitor
observational trends and may reevaluate as needed.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...BP
LONG TERM...BP
AVIATION...BP
FIRE WEATHER...BP
Hazardous weather outlook, Apr 9, 5:00 AM CDT, 6 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
500 AM CDT Sat Apr 9 2022

NEZ013-014-SDZ050-052-053-057>060-063>066-068>070-101200-
Dixon-Dakota-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay-
500 AM CDT Sat Apr 9 2022

This Hazardous Weather Outlook is for northeast Nebraska, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...Today and tonight.

Low humidity levels and gusty northwest winds will make for high
fire danger this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A storm system will bring wind, rain, and perhaps snow accumulations
to much of the Central U.S. in the middle of next week. Continue to
monitor the forecast for updates as this system approaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001-002-012>014-020>022-031-032-SDZ038-039-054-055-061-062-067-
071-101200-
Lyon-Osceola-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Beadle-Kingsbury-Miner-Lake-McCook-Minnehaha-Lincoln-
Union-
500 AM CDT Sat Apr 9 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, east central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Low humidity levels and gusty northwest winds will make for high
fire danger this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A storm system will bring wind, rain, and perhaps snow accumulations
to much of the Central U.S. in the middle of next week. Continue to
monitor the forecast for updates as this system approaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ003-MNZ071-072-080-081-089-090-097-098-SDZ040-056-101200-
Dickinson-Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-
Rock-Brookings-Moody-
500 AM CDT Sat Apr 9 2022

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota and east central South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A storm system will bring wind, rain, and perhaps snow accumulations
to much of the Central U.S. in the middle of next week. Continue to
monitor the forecast for updates as this system approaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Red Flag Warnings in South Dakota, 2022Red Flag Warnings in Nebraska, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.